Oklahoma, 2012

Damaging Winds in Oklahoma, February 28 to 29, 2012

February 28 to 29, 2012 · NWS TSA · 11 events in 8 counties and zones

A warm front lifted northward across the area ahead of a strong upper level storm system, resulting in widespread thunderstorms in eastern Oklahoma. These storms produced damaging wind as they moved across the region during the late evening of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$27,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A warm front lifted northward across the area ahead of a strong upper level storm system, resulting in widespread thunderstorms in eastern Oklahoma. These storms produced damaging wind as they moved across the region during the late evening of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 9:20 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 28, 9:20 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
920 PM CST TUE FEB 28 2012

...UPDATE...

.DISCUSSION...
AS A COLD FRONT AND LINE OF STRONG STORMS ENTER THE NW PORTION OF
THE FORECAST AREA... HAVE UPDATED THE FORECAST TO INCREASE POPS
AND WIND GUSTS ACROSS THE NORTHERN HALF OF THE REGION. UPDATED
PRODUCTS HAVE ALL BEEN SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
Hazardous weather outlook, Feb 28, 5:04 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 PM CST TUE FEB 28 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
458 PM CST TUE FEB 28 2012

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING..

DISCUSSION...
THE RISK FOR SEVERE WEATHER WILL INCREASE THIS EVENING INTO THE
OVERNIGHT HOURS AS A COOL FRONT APPROACHES IN RESPONSE TO A POTENT
UPPER LEVEL TROUGH MOVING INTO THE CENTRAL PLAINS. THUNDERSTORM
DEVELOPMENT IS POSSIBLE AHEAD OF THE SURFACE BOUNDARY
IN RESPONSE TO A STRENGTHENING LOW LEVEL JET AFTER SUNSET. INSTABILITY
AND DEEP LAYER SHEAR ARE MORE THAN SUPPORTIVE FOR SEVERE
THUNDERSTORM DEVELOPMENT... WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. ALTHOUGH MOST OF THE THUNDERSTORM ACTIVITY IS
EXPECTED TO REMAIN SLIGHTLY ELEVATED... STRONG LOW LEVEL WIND
FIELDS WILL ALLOW FOR AN INCREASED TORNADO THREAT WITH ANY
SUPERCELLS THAT DO DEVELOP. THE PRIMARY SEVERE THREAT WILL BEGIN
AROUND MID EVENING AND CONTINUE WELL INTO THE OVERNIGHT HOURS
BEFORE THE FRONT SWEEPS SOUTHEAST OF THE AREA AROUND 3 AM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
GUSTY WESTERLY WINDS...CONTINUED ABOVE NORMAL TEMPERATURES...AND
DRIER LOW LEVEL AIR WILL LEAD TO INCREASED FIRE DANGER WEDNESDAY.
WINDS WILL SHIFT TO A MORE SOUTHERLY DIRECTION FOR THURSDAY AND
INCREASE IN SPEED...LEADING TO A CONTINUED ELEVATED FIRE DANGER.

A STRONGER COLD FRONT WILL MOVE TOWARD THE AREA LATE THURSDAY AND
INTO FRIDAY...AND THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE
AHEAD OF THE BOUNDARY. THERE REMAINS SOME UNCERTAINTY AS TO WHEN
THE FRONT WILL PASS THROUGH THE AREA...BUT IF THE SLOWER SOLUTION
VERIFIES...A THREAT OF SEVERE STORMS WILL EXIST FOR FRIDAY.

GUSTY NORTHWEST WINDS AND LOWER DEW POINTS BEHIND THE COLD FRONT
ON SATURDAY WILL LEAD TO ANOTHER DAY OF INCREASED FIRE DANGER.
AFTER A REPRIEVE ON SUNDAY...WARMER TEMPERATURES AND A RETURN TO
STRONG SOUTHERLY WINDS WILL AGAIN LEAD TO ELEVATED FIRE SPREAD
CONDITIONS ON MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Feb 28, 10:15 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1015 PM CST TUE FEB 28 2012

OKZ054-059-060-064-290445-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
1015 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN CREEK...SOUTHEASTERN OSAGE...EASTERN PAWNEE AND TULSA

AT 1015 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF WALNUT CREEK STATE PARK TO 4 MILES
SOUTHWEST OF SHAMROCK...MOVING NORTHEAST AT 75 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...KEYSTONE
STATE PARK...SKIATOOK...KELLYVILLE...SPERRY...SAND SPRINGS...
SAPULPA...KIEFER...COLLINSVILLE...TULSA...JENKS AND OWASSO.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3589 9662 3635 9624 3642 9593 3642 9582
      3600 9582 3581 9662
TIME...MOT...LOC 0415Z 243DEG 66KT 3632 9620 3590 9655

The radar

The Tulsa radar (KINX), 80 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
February 28, 10:24 PM CST
Where
Washington County, 2 mi N of Dewey
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.829, -95.930

Strong thunderstorm wind overturned a travel trailer and caused extensive damage to a carport.

Thunderstorm Wind, Washington

When
February 28, 10:25 PM CST
Where
Washington County, 1.57 mi E of Bartlesville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.751, -95.972

Strong thunderstorm wind blew down large tree limbs and damaged large signs.

Thunderstorm Wind, Washington

When
February 28, 10:30 PM CST
Where
Washington County, 3.49 mi NE of Ochelata
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.635, -95.935

A tractor trailer truck was blown off the roadway and overturned, injuring the driver.

Thunderstorm Wind, Craig

When
February 28, 11:00 PM CST
Where
Craig County, 4.28 mi WSW of Pyramid Corners
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.775, -95.221

The Oklahoma Mesonet station north of Vinita measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
February 28, 11:00 PM CST
Where
Tulsa County, 1.67 mi NW of Alsuma
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.119, -95.889

Strong thunderstorm wind blew down large signs near E 31st Street South and S Memorial Drive.

Thunderstorm Wind, Mayes

When
February 28, 11:30 PM CST
Where
Mayes County, Pryor
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.300, -95.320

Strong thunderstorm wind blew down a large tree and snapped some large tree limbs.

Thunderstorm Wind, Ottawa

When
February 28, 11:30 PM CST
Where
Ottawa County, 2.17 mi NW of Ottawa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.870, -94.831

Strong thunderstorm wind damaged the roof of a home.

Thunderstorm Wind, Delaware

When
February 28, 11:46 PM CST
Where
Delaware County, 5 mi SW of Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.529, -94.834

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Ottawa

When
February 28, 11:50 PM CST
Where
Ottawa County, 0.59 mi SSE of Wyandotte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.792, -94.725

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Cherokee

When
February 29, 12:32 AM CST
Where
Cherokee County, 1 mi S of Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.906, -94.970

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Adair

When
February 29, 12:55 AM CST
Where
Adair County, 0.76 mi N of Westville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.991, -94.568

Strong thunderstorm wind blew down numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362500, 362501, 362502, 362504, 362506, 362508, 362509, 362511, 362512, 362517, 362513.